Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 358, NWS Jackson, MS

May 16, 2009Noxubee County, Oktibbeha County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2009, 1:46 PM CDT for Noxubee County, Oktibbeha County, Winston County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2009, 1:46 PM CDT (18:46 UTC)
Expired
May 16, 2009, 2:04 PM CDT
In force
18 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Noxubee County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2152 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:00 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 16, 11:00 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT SAT MAY 16 2009

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE GOTTEN AN EARLY START
TODAY AND ARE QUICKLY BLOSSOMING ON RADAR THIS MORNING. CONDITIONS
ARE RATHER JUICY THIS MORNING WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. MORNING RAOB INDICATED RATHER MOIST CONDITIONS AS WELL
WITH PWATS AROUND 1.6 INCHES. INSOLATION AND LINGERING OUTFLOW
BOUNDARIES FROM RECENT STORMS LIKELY ARE ENHANCING CONVECTION THIS
MORNING. AN OUTFLOW BOUNDARY LIES ACROSS THE NW DELTA REGION AND
EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY TO GET GOING ALONG THIS.

FOR THE REST OF TODAY...LOOKING FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT WHICH APPEARS TO BE DRAPED ACROSS NORTHERN
ARKANSAS INTO NORTH CENTRAL TEXAS. COLD FRONT CONTINUES TO LOOK TO
AFFECT THE REGION LATER THIS AFTERNOON/EVENING WITH THE CHANCE FOR
SOME STRONG TO SEVERE STORMS.

FOR THE UPDATE...RAISED HIGHS TODAY A COUPLE OF DEGREES FOR GLH AND
GWO GIVEN RECENT OBSERVATIONS. THEY ARE SITTING JUST SHY OF THE
PREVIOUSLY FORECASTED HIGH NOW...SO BUMPED UP A COUPLE OF DEGREES. THIS
MAY NOT WORK OUT GIVEN SCATTERED SHOWERS BUT IF THEY CAN CLEAR OUT
AFTER A THUNDERSTORM...THEY WILL LIKELY HEAT UP QUICKLY. OTHERWISE...NO
CHANGES NECESSARY AND UPDATED PRODUCTS ALREADY OUT. /28/

&&

.AVIATION...WIDESPREAD MVFR CIGS BKN-OVC FROM 2-4K FEET CAN BE
EXPECTED TODAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA. WILL BRIEFLY SEE LOWER CIG/VSBY FLIGHT CATEGORIES IN
PERIODS OF HEAVIER RAINFALL. SHOWERS AND OCCASIONAL MVFR CIGS WILL
CONTINUE IN THE WAKE OF THE COLD FRONT TONIGHT./40/03

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/03/40
Hazardous weather outlook, May 16, 3:40 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CDT SAT MAY 16 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
170845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
340 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP ACROSS THE REGION
LATER TODAY INTO THE OVERNIGHT. THE MAIN RISK FROM THESE STORMS WILL
BE HAIL AND DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAINFALL OF
1 TO 2 INCHES IN A SHORT TIME. DAYTIME HEATING WILL COMBINE WITH A
MOIST UNSTABLE AIR MASS AND A COLD FRONT NOW CROSSING THE OZARKS
WILL BE MOVING INTO THE LOWER MISSISSIPPI VALLEY THIS EVENING TO
HELP SET OFF THE STORMS. THE STORMS SHOULD GRADUALLY WEAKEN AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY NORTHEAST WINDS OF 15 TO 25 MPH CAN BE EXPECTED SUNDAY AS
COOLER AND DRIER AIR RUSHES INTO THE REGION. A LAKE WIND ADVISORY MAY
BE REQUIRED FOR SOME LOCATIONS ON SUNDAY. OTHERWISE...THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW MUCH OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, May 16, 11:21 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT SAT MAY 16 2009

MSZ026>028-161630-
GRENADA MS-CARROLL MS-MONTGOMERY MS-
1121 AM CDT SAT MAY 16 2009

...STRONG THUNDERSTORMS CARROLL...MONTGOMERY AND GRENADA COUNTIES...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES WEST OF
JEFFERSON TO 7 MILES SOUTHWEST OF MALMAISON AT 1120 AM CDT...MOVING
EAST AT 10 MPH. OTHER STRONG STORMS WERE ALSO NOTED IN THE AREA.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN MONTGOMERY...CARROLL AND GRENADA COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

OLB
Special weather statement, May 16, 11:29 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1129 AM CDT SAT MAY 16 2009

MSZ030-161710-
CLAY MS-
1129 AM CDT SAT MAY 16 2009

...STRONG STORM IN NORTHERN CLAY COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MONTPELIER AT 1129 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, May 16, 12:11 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT SAT MAY 16 2009

MSZ065-161740-
COVINGTON MS-
1211 PM CDT SAT MAY 16 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED JUST NORTHEAST OF COLLINS AT 1211 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHEASTERN COVINGTON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

JC
Special weather statement, May 16, 12:56 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1256 PM CDT SAT MAY 16 2009

MSZ032-033-161845-
OKTIBBEHA MS-CHOCTAW MS-
1256 PM CDT SAT MAY 16 2009

...CLUSTER OF STORMS MOVING THROUGH CHOCTAW COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF REFORM AT 1256 PM
CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN CHOCTAW AND WESTERN OKTIBBEHA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

JC
Special weather statement, May 16, 1:35 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT SAT MAY 16 2009

MSZ031-033-161925-
LOWNDES MS-OKTIBBEHA MS-
135 PM CDT SAT MAY 16 2009

A LARGE CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER LOWNDES AND
OKTIBBEHA COUNTIES AT 134 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN OKTIBBEHA AND LOWNDES COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

JC
Special weather statement, May 16, 1:38 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT MAY 16 2009

MSZ040-041-161845-
SHARKEY MS-ISSAQUENA MS-
138 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORMS CROSSING SHARKEY AND ISSAQUENA COUNTIES...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM ROLLING FORK TO 10 MILES
WEST OF VALLEY PARK AT 137 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EASTERN ISSAQUENA AND SHARKEY COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

OLB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:28 PM CDTSevere Thunderstorm WarningJANYazoo20 min
May 16, 12:15 PM CDTSevere Thunderstorm WarningJANWebster17 min
May 16, 12:35 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale25 min
May 16, 12:41 PM CDTAreal Flood WarningJANHinds, Madison, Rankin12 hr
May 16, 1:21 PM CDTFlash Flood WarningJANLowndes, Oktibbeha3 hr
May 16, 2:01 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee29 min
May 16, 2:44 PM CDTFlash Flood WarningJANHolmes, Yazoo2 hr
May 16, 3:39 PM CDTFlash Flood WarningJANCarroll, Holmes, Humphreys, Montgomery2 hr
May 16, 3:50 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery37 min
May 16, 5:03 PM CDTSevere Thunderstorm WarningJANCopiah, Lawrence, Simpson42 min
May 16, 5:06 PM CDTFlash Flood WarningJANForrest64 min
May 16, 5:08 PM CDTFlash Flood WarningJANCarroll, Holmes, Humphreys, Leflore, Sunflower112 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningJANScott25 min
May 16, 6:59 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.